Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 16, NWS Birmingham, AL

April 19, 2024Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 19, 2024, 7:25 AM CDT for Winston County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2024, 7:25 AM CDT (12:25 UTC)
Expired
Apr 19, 2024, 7:52 AM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 92 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:53 AM CDT, 32 minutes earlier.

Area forecast discussion, Apr 19, 6:53 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
653 AM CDT Fri Apr 19 2024

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 113 AM CDT FRI APR 19 2024

A surface low is currently moving towards the Ohio Valley and
dragging a cold front across the Lower MS River Valley. Convection
along the southern sections of the front is already beginning to
to dissipate and will continue to do so as it moves into even more
of an unfavorable environment dominated by the Gulf ridge and
lacking in deep moisture. Showers and a few storms may clip the
northern tier of Alabama through sunrise, but severe weather is
not expected. Yes there may be some gusty winds and lightning, but
most of the activity should remain under control.

Patchy fog appears likely this morning, especially in the south.
Will monitor trends to see if a Dense Fog Advisory is needed. The
frontal boundary will be near the I-20 corridor by the afternoon.
As temperatures warm into the lower to mid 80s, some isolated to
scattered thunderstorms will develop. Despite MUCAPE ranging from
2000-3000 J/kg along the surface boundary, thunderstorm growth is
expected to struggle through the dry air, limiting coverage,
intensity, and longevity, but gusty thunderstorm winds will be
possible in a few instances.

Scattered showers and storms will linger into the evening hours
due to the presence of a warm and unstable air mass south of the
cold front, but dissipate in coverage after Midnight. There could
be some light rain in the north, but very little measurable rain
is expected. A lull in the rain late Friday night through Saturday
morning as the air mass stabilizes north of the cold front. An
elevated warm front will bring scattered showers and a few
elevated storms to central Alabama Saturday afternoon.

16

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 222 AM CDT FRI APR 19 2024

Saturday night, scattered to widespread activity is expected to
move into the area from west to east through the rest of the night
and the early morning, thanks to a boundary remaining over the
area. Flow north of this boundary will be from the north, while
flow south of the boundary will be from the southwest.
Instabilities are very low across the state, and though shear
should be decent through the day, the greatest shear values will
be along and south of this boundary. The chance for thunder is
low with isolated thunderstorms possible, so included a slight
chance for thunderstorms in areas where the shear was higher.
Temperatures Sunday are expected to be much colder than normal
thanks to the overcast skies and northerly flow. By Sunday
evening, most rain should be east of the area with high pressure
approaching the state from the west. Northerly flow around this
high will prevail across the entire area, bringing drier and cool
air into Alabama beginning Sunday evening through the beginning of
the work week. Temperatures could drop up to ten degrees below
normal for this time of year Sunday night and Monday night.

Monday through Wednesday, high pressure will move across the
southeast with dry conditions and a gradual warming trend
expected. A low pressure system moves across the Great Lakes
region By Wednesday into Thursday. Models are trying to bring a
slight chance for rain to the area. Will include a slight chance
for rain in the far northern areas for now, and will keep an eye
on the system as it progresses.

24

&&

.AVIATION...
(12Z TAFS)
Issued at 642 AM CDT FRI APR 19 2024

Generally MVFR conditions with pockets of IFR. Showers and storms
will slide south today and expand this afternoon. Included prob30
after 21z for the northern sites. Southern sites may remain dry
for the day. More low clouds and fog again tonight.

16

&&

.FIRE WEATHER...

A cold front will move into northwest Alabama this afternoon.
Scattered storms will develop along and ahead of the front. Min RH
values this afternoon will be 60-70% north of I-20 and 50-60%
south of I-20. 20 ft winds will be from the southwest 4-6 mph. Min
RH values Saturday afternoon will be 45-70%. 20 ft winds will be
from the southwest 4-6 mph. A wet pattern will continue through
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     83  57  75  47 /  60  20  10  50
Anniston    83  59  76  51 /  40  30  20  50
Birmingham  83  59  74  50 /  40  30  20  60
Tuscaloosa  84  60  73  50 /  40  20  30  70
Calera      82  60  75  52 /  40  30  20  60
Auburn      84  65  81  57 /  20  20  30  50
Montgomery  86  64  81  56 /  20  20  30  50
Troy        87  64  84  58 /  20  10  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM CDT this morning for the following
counties: Autauga-Bibb-Chilton-Dallas-Greene-Hale-Lowndes-
Marengo-Perry-Pickens-Sumter-Tuscaloosa.

&&

SHORT TERM...16
LONG TERM....24
AVIATION...16
Hazardous weather outlook, Apr 19, 7:20 AM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
720 AM CDT Fri Apr 19 2024

ALZ011>015-017>050-201530-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
720 AM CDT Fri Apr 19 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Apr 19, 7:17 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
717 AM CDT Fri Apr 19 2024

ALZ011-014-191300-
Winston AL-Marion AL-
717 AM CDT Fri Apr 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARION AND
NORTHWESTERN WINSTON COUNTIES THROUGH 800 AM CDT...

At 716 AM CDT, Doppler radar was tracking a strong thunderstorm over
Needmore, or over Haleyville, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Haleyville, Lynn, Double Springs, Nauvoo, Houston Recreational Area,
Ashbank, Brushy Lake, Needmore, Moreland, Winston Free State Barn,
Ashridge, Smith Lake, Bear Creek, Weiss, Posey Field Airport, Clear
Creek, Winston County Airport, Cane Creek, Pebble, and Upper Bear
Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3430 8721 3429 8716 3399 8746 3400 8749
      3424 8775 3431 8767
TIME...MOT...LOC 1216Z 309DEG 21KT 3426 8762

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:50 AM CDTDense Fog AdvisoryBMXAutauga, Bibb, Chilton, Dallas, Greene, Hale and 6 more5 hr
Apr 19, 7:17 AM CDTSpecial Weather StatementBMXWinston43 min
Apr 19, 4:47 PM CDTSpecial Weather StatementBMXEtowah28 min
Apr 19, 5:52 PM CDTSpecial Weather StatementBMXCleburne53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.